• question-icon

    How can severe stomach discomfort after taking Cefuroxime Axetil be treated?

default
Posted on Tue, 26 Sep 2017 in Medicines and Side Effects
Question: taken off of doxycycline hyclate 10mmg cap and put on cefuroxime axetil 500 mg tab - cannot tolerate either one of them. I feel awful, stomach is killing me, feel like I am going to vomit. Now it has been listed that I cannot tolerate penicillin, yet these were ordered.
doctor
Answered by Dr. Klarida Papaqako 2 hours later
Brief Answer:
Take a protector of the stomach to decrease the acidity.

Detailed Answer:
Hello,

Thank you for using Healthcaremagic to post your health query.
I read carefully your question and I understand your concern.

It seems like you have a problem with your stomach, and not a problem with allergy. Both medicines are not related with penicillin and what you are describing is not an allergic reaction. Both medicines does not cause stomach discomfort as a common side effect. If you have problems with your stomach, then every medicine will take, will not be tolerated well.

So, my advise is that you use a protector of the stomach to decrease the acidity. I generally recommend my patients to use Omeprazole 20mg, Esomeprazole 40mg, Lasnopazole 15 mg, ect. Take any of them once in the morning, as soon as you get up.
Also, take Cefuroxime after food and be sure to avoid spicy or acidic foods during this time.

I would not recommend to stop or switch cefuroxime, as I don't know the exact reason why you are taking it so I don't have the entire information. But in order for an antibiotic to treat well the infection, should be taken in the full course of recommendation. So, if worse or not better, I would recommend seeing a local doctor.

Hope this is helpful.
Let me know if you need more clarifications.

Regards,     
Dr. Papaqako

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Klarida Papaqako 18 hours later
Salmonella test came back negative - doctor took me off medication. We are going to explore other areas as to why I am so tired. Had been taking a probiotic and that still did not work. Thank you for your response. I had been told that cefuroxime as related to penicillin.
doctor
Answered by Dr. Klarida Papaqako 3 hours later
Brief Answer:
Feel free to follow up with me anytime if you have questions or concerns.

Detailed Answer:
Hello,

Thank you for the follow up question.

I hope I have been of help.
The probiotic calms and bowel pains and helps in case you have diarrhea, but the medicine which decreases the acid in the stomach (that I suggested above) helps with nausea and upset stomach.

Cefuroxime is another class, different from penicillin, even though very close to it. There are research done of how much is the cross- allergy (so how much people who are allergic to penicillin would be allergic to the class of cefuroxime) and it proved out that it is very very low, that it is not worth to not prescribe these class of antibiotics. So it is ok to prescribe Cefuroxime in a person who is allergic from penicillin, as the risk from being allergic from cefuroxime is not higher then every person who is using a drug for the first time.

Hope this makes sense.

I wish you all the best in understanding what your problem is. Feel free to follow up with me if you have any specific question or concern.

Kind regards,
Dr. Papaqako
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Klarida Papaqako

General & Family Physician

Practicing since :2010

Answered : 1614 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Stomach discomfort

doctor1 MD

I am a 21year old female and have been experiencing hiccup- belching since the age of 13years old, so 8 years. I am lactose intolerant and avoid...

doctor1 MD

I ve been pretty sick fora week. It began when my GP thought I might have clot in my right leg (swelling, redness , warmth) so she sent me to the...

doctor1 MD

hi my mother 54y is a diabetic past 6y was on good control her weight is 68kg height is 145cm she walks daily for 30min and on good diet controland...

doctor1 MD

After4 tabs of misoprostol , 2 intravaginally,and2 orally after an hour, there is severe nausea , flatulence, stomach discomfort .What medicine can...

doctor1 MD

Hi Doctor, Iam Gayatri, undergoing treatment for infertility . I have been diagonised with mild endometriosis and mild PCOS by pelvic examination ....

doctor1 MD

Drove 12 hours in a vehicle on Sunday, only ate some fried foods--fish, potato s and okra. That evening felt like someone punched me in the...

doctor1 MD

Lastnight I wasn t feeling too well. I could not sleep because I was tossing and turning. My stomach felt weird and I felt nauseos. Every side I...

Get personalised answers from verified doctor in minutes across 80+ specialties

178 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Klarida Papaqako
  • Q - What causes bulge around rectal area that appears post exercise?

  • Q - Suggest tests to diagnose herpes infection

  • Q - What causes difficulty in losing weight while suffering from blood clot...

  • Q - Can Hydroxycut be taken daily along with Metformin?

  • Q - Suggest treatment for torn achilles tendon and nerve pain on left foot

  • Q - Can Clindamycin cause tendon rupture?

  • Q - What causes tender lesions on back spreading towards breast?

  • Q - What is low body temperature defined as?

  • Q - How long does Morphine remain in the body?

  • Q - What causes fever, cough and strange sound while breathing?

backtotop2